Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 90, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 9, 2017, 7:10 PM CST for Howell County, Missouri. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2017, 7:10 PM CST (01:10 UTC)
- Expired
- Mar 9, 2017, 7:47 PM CST
- In force
- 37 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Howell County, MO
The radar
The Springfield radar (KSGF), 138 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 7:14 PM CST | HAIL 1 | 3 W Pottersville, MO | HAIL TO THE SIZE OF QUARTERS REPORTED VIA FACEBOOK. TIME ESTIMATED VIA RADAR. . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 9, 11:10 AM CST | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 1.2 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 445 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.1
The text
As transmitted.
821
WUUS53 KSGF 100110
SVRSGF
MOC091-100200-
/O.NEW.KSGF.SV.W.0090.170310T0110Z-170310T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
710 PM CST THU MAR 9 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southwestern Howell County in south central Missouri...
* Until 800 PM CST
* At 710 PM CST, a severe thunderstorm was located 11 miles west of
West Plains, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
South Fork... Lanton...
Pottersville... Moody...
Caulfield...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3663 9212 3674 9212 3678 9201 3650 9176
3650 9211
TIME...MOT...LOC 0110Z 335DEG 31KT 3672 9206
HAIL...1.00IN
WIND...60MPH
$$
Hatch2 follow-up statements
424
WWUS53 KSGF 100134 RRA
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
734 PM CST THU MAR 9 2017
MOC091-100200-
/O.CON.KSGF.SV.W.0090.000000T0000Z-170310T0200Z/
Howell MO-
734 PM CST THU MAR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CST
FOR SOUTHWESTERN HOWELL COUNTY...
At 734 PM CST, a severe thunderstorm was located near Sturkie, or 12
miles northwest of Salem in Fulton County, moving southeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
South Fork... Lanton...
Moody... Caulfield...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3661 9212 3667 9191 3665 9189 3650 9177
3650 9211
TIME...MOT...LOC 0134Z 335DEG 31KT 3653 9195
HAIL...1.00IN
WIND...60MPH
$$
Hatch293
WWUS53 KSGF 100147
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
747 PM CST THU MAR 9 2017
MOC091-100157-
/O.CAN.KSGF.SV.W.0090.000000T0000Z-170310T0200Z/
Howell MO-
747 PM CST THU MAR 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HOWELL COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM CST for
south central and southwestern Missouri.
LAT...LON 3661 9212 3667 9191 3665 9189 3650 9177
3650 9211
TIME...MOT...LOC 0146Z 335DEG 31KT 3643 9189
$$
HatchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 2:13 PM CST, 4 hours 57 minutes earlier.
Area forecast discussion, Mar 9, 2:13 PM CST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
213 PM CST Thu Mar 9 2017
.SHORT TERM...(This evening through Friday)
Issued at 126 PM CST Thu Mar 9 2017
Strong to severe thunderstorms will be possible this afternoon
into this evening in advance of a cold front that will approach
and move through the region tonight.
Increasing instability and moisture along with steep lapse rates
and good shear will allow for the development of strong to severe
thunderstorms. Storms this afternoon will continue to show
supercell characteristics with hail to golfball size or larger
with the strongest storms which will be the main concern. Isolated
wind gusts to 60 mph and a brief tornado may be possible but less
likely.
The cold front and storms are expected to move south of the area
fairly quickly, exiting the region by midnight. Cold Canadian air
will begin to filter into the Ozarks overnight with high
temperatures Friday very early in the morning with temperatures
falling into the 30s to around 40 degrees by sunrise and only
climbing into the 40s to around 50 near the OK/AR line in the
afternoon.
.LONG TERM...(Friday Night through Thursday)
Issued at 126 PM CST Thu Mar 9 2017
Temperatures Friday night will drop in earnest as the
Canadian/Arctic air slides south across the Plains as a ridge
develops over the Rockies. The northwesterly upper level flow will
allow unhindered travel for the cold airmass. As this occurs, an
Upper level disturbance will move across the region and allow for
the development of precipitation, which at this time looks to be
primarily snow for all be the extreme southwestern portions of
Missouri.
Temperature swill fall through the the overnight hours Saturday
night and through the day Saturday as continued cold air
advection occur. As the upper level disturbance moves over the
region snow is expected to begin just after midnight and fall
through the day. The combination of Warm ground from the
unseasonably warm temperatures, Higher March sun angle and day
time processes should limit snow accumulation to 1-2 inches
mainly on grassy and elevated surfaces.
Temperatures will fall below freezing across portions of central
Missouri and the eastern Ozarks late Friday night, Saturday
morning. Reading may fall into the middle 20s across those areas
initially and remain below freezing through Sunday afternoon. The
temperatures will continue to fall and the cold air will
overspread the entire region SAturday night into Sunday morning.
Because of the unusually warm temperatures the region has seen
over the past few week and the advance growth that has occurred
across the region, Freeze Warning will be issued across central
Missouri and the Eastern Ozarks for Friday night and for all of
the Missouri Ozarks and Southeast Kansas for Saturday night. This
is almost 3-4 weeks early for this type of headline, but the
impacts to orchards, fruit trees, tender plants that have bloomed
early will be significant after coordination with area
Agricultural experts from the USDA, FSA, NRCS and Extension
agents.
Another clipper system will then move quickly across the region
Sunday night into Monday morning. This may bring a dusting of
light accumulation parts of the area but should be less than a
half inch.
A very slow warning trend is expected next week however the start
of the week will remain cool with overnight lows Monday and
Tuesday falling into the 20s again. This may result in additional
Freeze Warnings for early next week. Temps by Wednesday should
climb into the 40 and lower 50s during the day with 50s area wide
on Thursday. Overnight lows should remain above the freezing mark
these morning but will continue to monitor the strength of the
cold air mass.
Models do try and bring some additional precipitation to the area
towards the later part of next week but confidence is low at this
time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1125 AM CST Thu Mar 9 2017
Flight conditions across the region will be VFR for the most
part. SHowers and thunderstorms are expected to develop through
this afternoon and into this evening. Where storms move over area
terminal and airfield, visibilities and ceilings will fall to
MVFR or briefly IFR, however, coverage and duration will be very
limited and hard to pinpoint. Have used Vicinity wording to cover
the quick moving nature or of the storms today. For late this
evening and overnight conditions will be VFR with only scattered
high clouds.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Freeze Warning from 6 PM CST Saturday to 1 PM CDT Sunday for
MOZ066-067-077>079-088>090-093>097-101>106.
Freeze Warning from 10 PM CST Friday to 1 PM CDT Sunday for
MOZ055>058-068>071-080>083-091-092-098.
KS...Freeze Warning from 6 PM CST Saturday to 1 PM CDT Sunday for
KSZ073-097-101.
&&
SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...HatchHazardous weather outlook, Mar 9, 1:13 PM CST, 5 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 113 PM CST Thu Mar 9 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101915- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 113 PM CST Thu Mar 9 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited Tornado risk. Elevated Hail risk. Elevated Thunderstorm wind damage risk. Significant Lightning risk. Elevated Fire weather risk. DISCUSSION... Moisture will continue to increase this afternoon across the area which will lead increasing instability ahead of a cold front. Thunderstorms will continue to develop and impact the Ozarks through this afternoon and early evening. Some of the storms could become strong to severe with large hail and damaging wind and an isolated tornado the main severe weather risks expected. Some elevated fire weather concerns will still be possible across portions of the eastern Ozarks today, however the increasing moisture will help to mitigate this as the afternoon progresses. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A colder, arctic air will move in behind the cold front on Friday, with a chance of snow late Friday night into Saturday. Some accumulating slushy wet snow will be possible across the eastern Ozarks. Another shot of light snow will come Sunday night into Monday morning. A hard freeze is then expected to take place Friday night for areas across central Missouri and the eastern Ozarks and then Saturday night across the area with some teens across the eastern Ozarks to mid 20s in the southwest corner of Missouri. Another hard freeze is expected on Monday night with lows from the low to mid 20s. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Hatch
In the hours before
Local storm report, Mar 9, 6:36 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
636 PM CST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND DMG AURORA 36.97N 93.72W
03/09/2017 LAWRENCE MO LAW ENFORCEMENT
AURORA PD REPORTING RURAL FIRE TRUCK AND
PASSENGER VEHICLE BLOWN OFF THE ROADWAY INTO
A DITCH ON ROUTE K NORTH OF AURORA AT FARM
ROAD 2167.
&&
NWS SPRINGFIELD MO
IRIS SYSTEMLocal storm report, Mar 9, 6:53 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
653 PM CST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL SARCOXIE 37.07N 94.12W
03/09/2017 M1.00 INCH JASPER MO TRAINED SPOTTER
QUARTER SIZED HAIL SW OF SARCOXIE...639PM S
OF I44.
&&
NWS SPRINGFIELD MO
IRIS SYSTEMLocal storm report, Mar 9, 6:56 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
656 PM CST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL MONETT 36.92N 93.93W
03/09/2017 U1.00 INCH BARRY MO TRAINED SPOTTER
QUARTER SIZED HAIL...MONETT WALMART PARKING
LOT 634PM.
&&
NWS SPRINGFIELD MO
IRIS SYSTEMLocal storm report, Mar 9, 7:02 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
702 PM CST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL MERRIAM WOODS 36.71N 93.16W
03/09/2017 M1.00 INCH TANEY MO EMERGENCY MNGR
QUARTER SIZED HAIL REPORTED BY HAM RADIO
OPERATOR 1 MILE SE OF F HIGHWAY AT 65. HAM
REPORTS QUARTER SIZED HAIL AT MERRIAM WOODS
- F HIGHWAY NEAR 160.
&&
NWS SPRINGFIELD MO
IRIS SYSTEMLocal storm report, Mar 9, 7:06 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
706 PM CST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL 3 S RACINE 36.86N 94.52W
03/09/2017 E1.75 INCH NEWTON MO PUBLIC
GOLF BALL SIZE HAIL. .
&&
NWS SPRINGFIELD MO
IRIS SYSTEMLocal storm report, Mar 9, 7:09 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
709 PM CST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM TORNADO 3 E BUTTERFIELD 36.75N 93.85W
03/09/2017 BARRY MO PUBLIC
DAMAGE TO A HOME 3 EAST OF BUTTERFIELD. NOT
CONFIRMED. .
&&
NWS SPRINGFIELD MO
IRIS SYSTEMThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 6:03 PM CST | Tornado Warning | SGF | Barry, Christian, Lawrence, Stone | 27 min |
| Mar 9, 6:07 PM CST | Tornado Warning | SGF | Barry, Lawrence, Newton | 53 min |
| Mar 9, 6:25 PM CST | Severe Thunderstorm Warning | SGF | Douglas, Howell, Ozark | 50 min |
| Mar 9, 6:28 PM CST | Tornado Warning | SGF | Barry, Christian, Stone, Taney | 47 min |
| Mar 9, 6:38 PM CST | Severe Thunderstorm Warning | SGF | Jasper, Lawrence, Newton | 52 min |
| Mar 9, 6:42 PM CST | Tornado Warning | SGF | Barry | 48 min |
| Mar 9, 6:53 PM CST | Severe Thunderstorm Warning | SGF | Howell, Oregon | 52 min |
| Mar 9, 6:56 PM CST | Tornado Warning | SGF | Stone, Taney | 49 min |
| Mar 9, 7:05 PM CST | Severe Thunderstorm Warning | SGF | McDonald, Newton | 55 min |
| Mar 9, 7:12 PM CST | Tornado Warning | SGF | Barry, Stone | 48 min |
| Mar 9, 7:24 PM CST | Special Weather Statement | SGF | Christian | 21 min |
| Mar 9, 7:31 PM CST | Severe Thunderstorm Warning | SGF | Barry, McDonald, Newton | 59 min |
| Mar 9, 7:41 PM CST | Severe Thunderstorm Warning | SGF | Ozark, Taney | 28 min |
| Mar 9, 7:43 PM CST | Tornado Warning | SGF | Stone, Taney | 18 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.